Alert archive / Wisconsin / Dense Fog Advisories in 2021
Dense Fog Advisory 5, NWS Twin Cities, MN
NWS Twin Cities, MN issued this dense fog advisory at Jan 5, 2021, 1:55 PM CST for 7 counties in Minnesota; 9 counties in Wisconsin. It took effect at Jan 5, 2021, 9:00 PM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2021, 1:55 PM CST (19:55 UTC)
- In effect from
- Jan 5, 2021, 9:00 PM CST
- Expired
- Jan 6, 2021, 9:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Twin Cities, MN
Counties Chisago County, MN, Dakota County, MN, Goodhue County, MN, Isanti County, MN, Kanabec County, MN, Mille Lacs County, MN, Washington County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 96 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.9 hours before the alert went out and 349 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
338 WWUS73 KMPX 051955 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 155 PM CST Tue Jan 5 2021 MNZ044-045-052-053-WIZ014>016-023-025-027-028-061100- /O.NEW.KMPX.FG.Y.0005.210106T0300Z-210106T1500Z/ Mille Lacs-Kanabec-Isanti-Chisago-Polk-Barron-Rusk-St. Croix-Dunn- Chippewa-Eau Claire- Including the cities of Princeton, Mora, Cambridge, Center City, Osceola, Rice Lake, Ladysmith, Hudson, Menomonie, Chippewa Falls, and Eau Claire 155 PM CST Tue Jan 5 2021 ...DENSE FOG ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST WEDNESDAY... * WHAT...Visibility one half mile or less in dense fog. * WHERE...Portions of northwest and west central Wisconsin and east central Minnesota. * WHEN...From 9 PM this evening to 9 AM CST Wednesday. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on exposed surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. Exercise caution regardless of your method of locomotion given the potential for slick surfaces. && $$
3 follow-up statements
868 WWUS73 KMPX 060049 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 649 PM CST Tue Jan 5 2021 MNZ063-070-078-WIZ024-026-060900- /O.EXA.KMPX.FG.Y.0005.210106T0300Z-210106T1500Z/ Washington-Dakota-Goodhue-Pierce-Pepin- Including the cities of Stillwater, Hastings, Red Wing, River Falls, and Durand 649 PM CST Tue Jan 5 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST WEDNESDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...In Wisconsin, Pierce and Pepin Counties. In Minnesota, Washington, Dakota and Goodhue Counties. * WHEN...Until 9 AM CST Wednesday. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on exposed surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ MNZ044-045-052-053-WIZ014>016-023-025-027-028-060900- /O.CON.KMPX.FG.Y.0005.210106T0300Z-210106T1500Z/ Mille Lacs-Kanabec-Isanti-Chisago-Polk-Barron-Rusk-St. Croix-Dunn- Chippewa-Eau Claire- Including the cities of Princeton, Mora, Cambridge, Center City, Osceola, Rice Lake, Ladysmith, Hudson, Menomonie, Chippewa Falls, and Eau Claire 649 PM CST Tue Jan 5 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST WEDNESDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of northwest and west central Wisconsin and east central Minnesota. * WHEN...Until 9 AM CST Wednesday. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on exposed surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
422 WWUS73 KMPX 060430 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1030 PM CST Tue Jan 5 2021 MNZ044-045-052-053-063-070-078-WIZ014>016-023>028-061300- /O.CON.KMPX.FG.Y.0005.000000T0000Z-210106T1500Z/ Mille Lacs-Kanabec-Isanti-Chisago-Washington-Dakota-Goodhue-Polk- Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Princeton, Mora, Cambridge, Center City, Stillwater, Hastings, Red Wing, Osceola, Rice Lake, Ladysmith, Hudson, River Falls, Menomonie, Durand, Chippewa Falls, and Eau Claire 1030 PM CST Tue Jan 5 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST WEDNESDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of northwest and west central Wisconsin and east central and southeast Minnesota. * WHEN...Until 9 AM CST Wednesday. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on exposed surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
240 WWUS73 KMPX 060957 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 357 AM CST Wed Jan 6 2021 MNZ044-045-052-053-063-070-078-061100- /O.CAN.KMPX.FG.Y.0005.000000T0000Z-210106T1500Z/ Mille Lacs-Kanabec-Isanti-Chisago-Washington-Dakota-Goodhue- Including the cities of Princeton, Mora, Cambridge, Center City, Stillwater, Hastings, and Red Wing 357 AM CST Wed Jan 6 2021 ...DENSE FOG ADVISORY IS CANCELLED... Visibilities have improved and are expected to remain above advisory levels the rest of this morning. $$ WIZ014>016-023>028-061500- /O.CON.KMPX.FG.Y.0005.000000T0000Z-210106T1500Z/ Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Osceola, Rice Lake, Ladysmith, Hudson, River Falls, Menomonie, Durand, Chippewa Falls, and Eau Claire 357 AM CST Wed Jan 6 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...St. Croix, Pepin, Chippewa, Pierce, Dunn, Eau Claire, Rusk, Barron and Polk Counties. * WHEN...Until 9 AM CST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on exposed surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Jan 5, 11:20 AM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Jan 5, 11:20 AM CST, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1120 AM CST Tue Jan 5 2021 .UPDATE... Issued at 1120 AM CST Tue Jan 5 2021 Updated to include 18Z aviation discussion below. && .SHORT TERM...(Today through Wednesday) Issued at 405 AM CST Tue Jan 5 2021 Early morning satellite reveals areas of dense fog continuing to develop across western WI stretching into parts of central MN. This fog is much patchier and shallower so far than in previous mornings with stronger flow just above the surface. The flow aloft is expected to relax gradually through morning, so could see it become a bit more widespread before the sun burns it off mid morning. High clouds are beginning to stream eastward into western MN ahead of the next system to impact mainly the Plains states. A progressive, eastward moving trough will reach the Plains this morning, then stall over the eastern Dakotas tonight, before diving south toward the southern Plains and lower Mississippi Valley Wednesday. Due to dry air, precipitation won't penetrate too far east into MN and the best chances appear to be from the MN River and to the southwest. Easterly flow and upslope could enhance the precip chance on the Buffalo Ridge. Atmospheric profiles indicate mostly snow, but some warm air around 2kft could result in a wintry mix. Snow accumulation of an inch, maybe up to 2, can be expected late tonight and early Wednesday. .LONG TERM...(Wednesday night through Monday) Issued at 405 AM CST Tue Jan 5 2021 Seasonably cool and cloudy is the name of the game for the long term. Winds aloft drop off quickly Wednesday night as the 500mb low continues to move to the south and east, with weak flow continuing into the weekend. In terms of sensible impacts, this translates to some pretty dull weather. Clouds look to hang around for much of the period, but there don't appear to be any super promising signals for snow on the horizon. Temperatures will still be running slightly above average for early January (typically our coldest month), so at least we've got that going for us! Thursday will be the 'warmest' day through next Tuesday with highs in the upper 20s and low 30s. Temperatures slide back towards seasonable normals to end the week in the mid 20s and look to stay there through the end of the period. Looking at temperature trends beyond Tuesday, the Climate Prediction Center has our region highlighted for slightly above average temps to continue for the 6-10 day and 8-14 day outlooks. However, both the GFS and ECMWF ensembles indicate that temperatures may be a bit cooler towards the tail end of that 8-14 day period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1120 AM CST Tue Jan 5 2021 We'll see weak warm advection through the period, which will mainly serve to increase mid and high clouds across the area. There is a chance for some light precipitation in west/southwest sites late in the period, but at this point the probability is too low given it is near the tail end of the forecast, but subsequent updates may need to include some mention. The main issue/problem is the pesky IFR conditions impacting the north/east portion of the area. This is starting to work out based on satellite imagery and a few observations, but remains problematic at KRNH and KEAU. Forecasting it to mix out this afternoon, but am concerned about redevelopment again tonight, so included a mention that isn't as pessimistic as the LAMP guidance suggests, but still brings IFR conditions back to those areas later tonight. Difficult to say how far west that could extend if it occurs given more/thicker mid/high clouds farther west which should work to limit fog/stratus development to some extent. KMSP...Main uncertainty is if/when we could see some fog/stratus development later tonight. Remained optimistic for now and only included a mention for some light fog later tonight, but will need to monitor how things go in case mid/high clouds aren't as successful as expected in keeping the boundary layer from saturating. /OUTLOOK FOR KMSP/ Wednesday night...MVFR possible late. East wind less than 5 kt. Thursday...MVFR possible. Southeast wind less than 5 kt. Thursday night...MVFR possible. Variable wind less than 5 kt. Friday...MVFR possible. Variable wind less than 5 kt. Friday night...MVFR likely, IFR possible. Variable wind less than 5 kt. Saturday...MVFR likely, IFR possible, chance of light snow. Variable wind around 5 kt becoming northwest. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE... SHORT TERM...Borghoff LONG TERM...Dye AVIATION...
Hazardous weather outlook, Jan 5, 11:23 AM CST, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1123 AM CST Tue Jan 5 2021 MNZ041-042-047>049-054>070-073>078-082>085-091>093-061730- Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn- 1123 AM CST Tue Jan 5 2021 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ043>045-050>053-WIZ014>016-023>028-061730- Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Polk- Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 1123 AM CST Tue Jan 5 2021 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Patchy freezing fog will linger into early afternoon. The fog may redevelop again tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 8:44 PM CST | Dense Fog Advisory | MPX | Benton, Chisago, Isanti, Kanabec, Mille Lacs, Morrison and 1 more | 13 hr |
Nearby
Dense Fog Advisories in Wisconsin, 2021Dense Fog Advisories in Minnesota, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.